P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
Login / Register
Join Us  Facebook  Twitter  Linked In

News Categories

 

 

 

FDA Warns of Possible Nerve Damage From Fluoroquinolone Antibacterial Drugs

Product labels updated to emphasize risk of peripheral neuropathy (August 15)

The FDA is requiring drug labels and medication guides for all fluoroquinolone antibacterial drugs to be updated to address the serious side effect of peripheral neuropathy. Nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken, and the effects may be permanent. The problem appears to be unrelated to the duration of therapy or to the patient’s age.

The risk of peripheral neuropathy occurs only with members of this drug class that are taken by mouth or by injection, such as levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). Topical formulations that are applied to the ears or eyes are not known to be associated with this risk.

The risk of neuropathy was added to the labels of systemic fluoroquinolone drugs in 2004 and was also mentioned in patient medication guides. The FDA has continued to receive reports of the problem even after the adverse reaction was added to the drug labels. The agency is strengthening the warning because the potential rapid onset and risk of permanence were not adequately described.

Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain, or temperature, or in the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is discontinued.

Source: FDA; August 15, 2013.

More stories